Hail, Garfield
- When
- May 21, 12:00 AM CST
- Where
- Garfield County, 13 mi ENE of Burwell
- Measured
- 1 in hail
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.850, -98.900
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 20, 1:44 PM CST, 10 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 244 PM CDT THU MAY 20 2004 ...FORECAST FOCUS IS ON SURFACE FRONTAL POSITION AND ASSOC THUNDERSTORM CHANCES TONIGHT AND AGAIN FRIDAY... .DISCUSSION... THE ETA AND GFS INITIALIZED SIMILAR AT H5 WITH THE GFS ONLY A BIT DEEPER WITHIN THE UPPER TROUGH IN THE PAC NW. THE GFS WAS FURTHER SOUTH WITH THE SFC FRONT THAN THE ETA AND PREFER THE GFS AT THE SFC DUE TO ITS FURTHER SOUTH POSITION. VERY LITTLE CONVECTIVE ACTIVITY HAS OCCURRED THE PAST TWO DAY DESPITE SOME MODERATE TO HIGH INSTABILITY. MUCH OF THIS HOWEVER HAS BEEN ATTRIBUTED TO STRATUS AND STRONG CAPPING INVERSION. WHILE THE PWS HAVE DROPPED OFF SOME FROM 12 HRS AGO NOW TO 114 PERCENT OF NORMAL...DDC AND DNR HAVE RISEN TO 147 AND 162 PERCENT OF NORMAL. STILL PLENTY OF MOISTURE FOR ORGANIZED CONVECTION. AT 19Z TWO CLOUDS BANDS ARE TRYING TO DEVELOP INTO ORGANIZED CONVECTIVE BANDS...THE FIRST FROM NW KS INTO SC NEBR AND THE SECOND FROM SWRN KS INTO NERN KS. BOTH BANDS ARE LIFTING NORTHWARD. SURFACE FRONT WILL LIFT NORTH FROM NEAR GLD TO TOP KS AT 00Z. STRONG LLVL WAA TO THE SOUTH AND EASTERLY FLOW NORTH OF FRONT IN NEBRASKA. LBF 12Z SOUNDING HAD 9 DEGREE CAPPING INVERSION. ALTHOUGH THIS IS FORECAST TO WEAKEN TO ABOUT 2 DEGREES LATE THIS AFTERNOON...WOULD EXPECT MUCH OF CONVECTION TONIGHT TO BE ELEVATED. SEVERAL PARAMETERS FAVORABLE FOR ORGANIZED CONVECTION NORTH OF FRONT TONIGHT. FAVORABLE TIMING OF H7 TROUGH AND ONSET OF H85 LLVL JET TO PROVIDE BROAD ASCENT ABOVE THE LCL. ADEQUATE MOISTURE IN PLACE NORTH OF FRONT AS ALLUDED TO BY PW VALUES. AND H8 COMPUTED LIS AROUND -5 AS FRONT LIFTS NORTH. PREFER TO TAKE ETA QPF FIELD A BIT FURTHER SOUTH PER CURRENT SFC FRONTAL POSITION. WILL CARRY A PERIOD OF LIKELY POPS TONIGHT EAST OF LBF TO ANW TO 30 POPS FAR NW. SFC FRONT STALLS OUT JUST SOUTH OF FA FRI/FRI NIGHT WITH A CHC FOR CONVECTION NORTH OF I-80 AND SLIGHT CHC SOUTH FRI NIGHT. BEST CHCS MAY ACTUALLY COME FOR THE FA AS A WHOLE SAT AFTN EVE AS SFC FRONT AND H85 LOW ARE JUST TO OUR SOUTHEAST AND A STRONGER WAVE MOVE THROUGH. SUNDAY LOOKS DRY EXCEPT FOR ISOLATED EVENING TSRA WEST AS SFC LOW DEVELOP FARTHER NORTH INTO WRN SD AS UPPER THROUGH DIGS IN NWRN U.S. .EXTENDED DISCUSSION... MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH PLACEMENT OF H5 HEIGHTS. CLOSED LOW OFF THE CA COAST 12Z TUESDAY. LOOKS LIKE A TRANSITION TO AN EASTERN CONUS TROUGHING BY THU ALONG WITH TRANSITORY RIDGE AMPLIFYING FROM OLD MEXICO NORTHWEST INTO THE INTERMOUNTAIN WEST. THIS SHOULD AT LEAST END NEED FOR LOW POPS FOR DAYS 7 AND 8 (THU/FRI). IN THE MEANTIME...RAIN/THUNDERSTORM CHANCES WILL REMAIN ABOVE CLIMATOLOGY FOR MON/TUES BASED ON POSN OF SFC/H8 FRONTS TO OUR SOUTH AND WSWRLY H5 FLOW FROM NRN CO/SRN WY. WILL KEEP SLIGHT CHC FOR WED BASED ON DEGREE OF UNCERTAINTY WHETHER FLOW WILL CHANGE TO NW AND SFC/H85 LOW WILL ACTUALLY SHIFT TO OUR EAST. NEAR NORMAL MAX TEMPERATURES EACH DAY IN THE LOW TO MID 70S. && .LBF...WATCHES/WARNINGS/ADVISORIES...NONE. && ROBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1044 PM CDT THU MAY 20 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-211100- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 1044 PM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 4 AM CDT (3 AM MDT) FOR DEUEL...KEITH...LINCOLN...CUSTER...PERKINS...CHASE...HAYES...AND FRONTIER COUNTIES IN SOUTHWESTERN NEBRASKA. THUNDERSTORMS WILL MOVE OUT OF NORTHEAST COLORADO AFTER MIDNIGHT. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS INTO THE OVERNIGHT HOURS. THE MAIN AREA OF SEVERE WEATHER CONCERN IS SOUTH OF A LINE FROM OSHKOSH...TO SARGENT. NORTH OF THIS LINE THUNDERSTORMS ARE POSSIBLE DURING THE OVERNIGHT HOURS...HOWEVER NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THE NEARLY STATIONARY FRONT WILL CONTINUE TO BE DRAPED ACROSS THE CENTRAL PLAINS UNTIL THE MIDDLE OF NEXT WEEK. THIS SYSTEM IS EXPECTED TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT NEARLY EVERY DAY FROM FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY IN NORTH CENTRAL THROUGH NORTHWEST NEBRASKA AND AGAIN SATURDAY IN CENTRAL AND SOUTHWEST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT SOUTH OF A LINE FROM OSHKOSH TO SARGENT. SPOTTER ACTIVATION MAY ALSO BE REQUIRED FRIDAY AND SATURDAY. MASEK/BUTTLER
The North Platte radar (KLNX), 139 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394798.